Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Raleigh, NC

March 9, 2002Davidson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 9, 2002, 6:31 PM EST for Davidson County, North Carolina. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2002, 6:31 PM EST (23:31 UTC)
Expired
Mar 9, 2002, 6:50 PM EST
In force
19 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 6:46 PM ESTHail 0.88Lexington, NCNickel size hail was reported at the Walmart in Lexington.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
436 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 092331
SVRRAH
NCC057-092350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
631 PM EST SAT MAR 9 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIDSON COUNTY IN NORTH CAROLINA

* UNTIL 650 PM EST

* AT 631 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT
  40 MPH. DIME SIZE HAIL AND WIND GUSTS NEAR 60 MPH ARE LIKELY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   THOMASVILLE AT 640 PM EST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 1:10 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Mar 9, 1:10 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
110 PM EST SAT MAR 9 2002

LINE IS LOOKING A LITTLE RAGGED AS THE GULF INFLOW WEAKENS...BUT IT
IS MARGINALLY UNSTABLE ACROSS THE CWFA...ESPECIALLY IN THE EAST
WHERE WEVE MANAGED MID 70S. THIS SHOULD ALLOW REDEVELOPMENT ON THIS
SIDE OF THE APPALACHIANS TOWARDS EVENING AS LOW LEVEL CONVERGENCE
INCREASES. THE ONGOING 50 POPS WITH POSSIBILITY OF THUNDER FIT THE
BILL NICELY. DRYING REMAINS VERY ABRUPT AND CLEARING BY MORNING WITH
SUNDAY HIGHS FROM 55 TO 60 ARE ON TRACK AS WELL.

THE ONGOING EXTENDED IS IN GOOD SHAPE AS WELL...AS THE NEXT SYSTEM
PROGGED FOR TUESDAY IS CONSIDERABLY FASTER AND EXITS BY WEDNESDAY ON
THE LATEST RUNS. WOULD SIGNAL A GOOD WARMUP TOWARDS THE WEEKEND WITH
NEXT CHANCE OF RAIN ON SATURDAY. WILL PROBABLY LEAVE SATURDAY
CLIMAOLOGICALLY DRY FOR NOW...TIMING RAIN IN THE LATTER EXTENDED
SEEMS TO BE PRETTY IFFY AS OF LATE.

.RAH...NONE.

MLM

In the hours before

Special weather statement, Mar 9, 3:25 PM EST, 3 hours 6 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-100215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EST SAT MAR 9 2002

...A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND EARLY
   TONIGHT...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR THE EVENING HOURS AFTER
6 PM.

.SYNOPTIC PATTERN...
AN ADVANCING COLD FRONT WILL CROSS THE MOUNTAINS OF NORTH CAROLINA
THIS AFTERNOON AND MOVE INTO CENTRAL NORTH CAROLINA LATER TODAY. THE
LEADING EDGE OF THE ADVANCING SHOWERS MAY CONTAIN EMBEDDED
THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
THE PRIMARY THREAT FOR ANY THUNDERSTORMS WILL BE GUSTY DOWNBURST
WINDS.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES OR WARNINGS.

RLH

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.